Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 177, NWS Amarillo, TX

August 3, 2012Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 3, 2012, 8:08 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 8:08 PM CDT (01:08 UTC)
Expired
Aug 3, 2012, 8:45 PM CDT
In force
37 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 8:10 PM CDTTSTM WND DMG7 Wnw Turpin, OKOAK TREE LIMBS DOWN.
Aug 3, 8:10 PM CDTHAIL 17 Wnw Turpin, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3101 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS54 KAMA 040108
SVRAMA
OKC007-139-040145-
/O.NEW.KAMA.SV.W.0177.120804T0108Z-120804T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
808 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA
  NORTHEASTERN TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 845 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF TURPIN...OR ABOUT 6 MILES SOUTH OF
  LIBERAL...MOVING NORTH AT 15 MPH. DIME TO NICKLE SIZE HAIL AND 
  WIND GUST IN EXCESS OF 50 MPH HAVE BEEN REPORTED NORTH OF 
  TURPIN.

* LOCATIONS IMPACTED INCLUDE...
  TURPIN...
  TYRONE...
  BAKER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3683 10083 3685 10109 3700 10110 3700 10070
TIME...MOT...LOC 0107Z 192DEG 12KT 3697 10092

$$

CM
2 follow-up statements
195 
WWUS54 KAMA 040123
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT FRI AUG 3 2012

OKC007-139-040145-
/O.CON.KAMA.SV.W.0177.000000T0000Z-120804T0145Z/
TEXAS OK-BEAVER OK-
823 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN BEAVER AND NORTHEASTERN TEXAS COUNTIES...

AT 820 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF TURPIN...OR NEAR LIBERAL...MOVING NORTH AT 
15 MPH. A TRAINED SPOTTER 7 MILES WNW OF TURPIN REPORTED QUARTER 
SIZE HAIL AND BROKEN TREE LIMBS IN ASSOCIATION WITH THIS STORM.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTHEASTERN TEXAS AND NORTHWESTERN BEAVER COUNTIES.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3685 10083 3687 10108 3700 10110 3700 10070
TIME...MOT...LOC 0120Z 192DEG 12KT 3701 10091

$$

CM
139 
WWUS54 KAMA 040134
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT FRI AUG 3 2012

OKC139-040144-
/O.CAN.KAMA.SV.W.0177.000000T0000Z-120804T0145Z/
TEXAS OK-
834 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TEXAS COUNTY IS
CANCELLED...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3690 10081 3690 10093 3700 10095 3700 10071
TIME...MOT...LOC 0134Z 192DEG 12KT 3706 10090

$$

OKC007-040145-
/O.CON.KAMA.SV.W.0177.000000T0000Z-120804T0145Z/
BEAVER OK-
834 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN BEAVER COUNTY...

AT 834 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SEWARD COUNTY...OR NEAR LIBERAL...MOVING NORTH AT 15
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF NORTHWESTERN BEAVER COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3690 10081 3690 10093 3700 10095 3700 10071
TIME...MOT...LOC 0134Z 192DEG 12KT 3706 10090

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:41 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 3, 6:41 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT FRI AUG 3 2012

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGHOUT THE TAF WITH POTENTIAL
THUNDERSTORM ACTIVITY AT THE TERMINALS OVER THE NEXT FEW HOURS. THE
OUTFLOW THAT SPARKED CONVECTION FROM GLENRIO TO PERRYTON IS MAKING
ITS WAY TOWARDS KDHT AND SHOULD ARRIVE AROUND 0 Z. WENT WITH A TEMPO
GROUP FOR TS AT KDHT FOR THE FIRST TWO HOURS OF THE TAF AS THIS WILL
BE THE BEST CHANCE FOR ANY CONVECTION TO DEVELOP AT THE TERMINAL.
LEFT MENTION OF THUNDER OUT OF KAMA DUE TO STORM MOTIONS. ALSO KEPT
MENTION OUT OF KGUY DUE TO LACK OF NORTHWARD DEVELOPMENT ALONG THE
GLENRIO/PERRTYTON OUTFLOW AND LACK OF CONFIDENCE OF THE NE NEW MEXICO STORMS
REACHING KGUY BEFORE DIMINISHING AFTER SUNSET. SHOULD SEE A LULL IN
CONVECTION OVERNIGHT AS WINDS ROTATE TO THE NORTH. THERE IS A CHANCE
FOR CONVECTION TO REDEVELOP TOWARDS THE END OF THE TAF BUT
CONFIDENCE OF IMPACT TO THE TERMINALS IS TOO LOW TO MENTION.

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT FRI AUG 3 2012/

DISCUSSION...
EXTREMELY HOT CONDITIONS CONTINUE ITS GRIP ON THE PANHANDLES TODAY
WHERE TEMPS HAVE ONCE AGAIN SOARED INTO THE UPPER 90S TO 106.
FORTUNATELY SOME RELIEF...ALBEIT NOT THAT MUCH RELIEF WILL COME
THIS WEEKEND. A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS TONIGHT AND EARLY SATURDAY. THIS WILL PUSH A COLD
FRONT INTO THE AREA BY SATURDAY AFTERNOON. THIS SHOULD
WEAKEN THE RIDGE AND INCREASING LOW TO MID LEVEL MOISTURE WILL
RESULT IN AN INCREASE IN THUNDERSTORM CHANCES ACROSS THE AREA.
THUNDER CHANCES INCREASE ESPECIALLY SATURDAY EVENING AS AN UPPER
LEVEL DISTURBANCE TRACKS ACROSS THE PANHANDLES. ALTHOUGH COVERAGE
OF STORMS IS NOT EXPECTED TO BE WIDESPREAD...MEAN UPPER FLOW PARALLEL
TO THE FRONT AND HIGH PWAT VALUES /AT OR ABOVE THE 75TH PERCENTILE/
CAN RESULT IN AREAS OF HEAVY RAINFALL. HAVE KEPT MENTION OF POPS IN
ACROSS THE NORTHERN SECTIONS SUNDAY MORNING AS THE UPPER LEVEL
DISTURBANCE WILL REMAIN IN THE VICINITY. THE INCREASED ATMOSPHERIC
MOISTURE SHOULD PREVENT TEMPS FROM CLIMBING INTO THE TRIPLE
DIGITS FOR MUCH OF THE AREA SATURDAY AND ESPECIALLY SUNDAY.

THE UPPER RIDGE STARTS TO BACK TO THE WEST EARLY NEXT WEEK WHICH
SHOULD RESULT IN THE FLOW ALOFT TRANSITIONING TO THE NORTHWEST.
HAVE KEPT MONDAY DRY AS THE AREA WILL REMAIN UNDER THE INFLUENCE OF
THE RIDGE BUT CAN SEE ISOLATED STORMS IN THE WESTERN TX/OK
PANHANDLES TUESDAY EVENING WITH THE RIDGE FURTHER OFF TO THE WEST.

BEYOND TUESDAY THE FLOW ALOFT TURNS MORE OUT OF THE NORTH TO
NORTHEAST DUE TO THE UPPER RIDGE BACKING OVER THE FOUR CORNERS
REGION. THIS SHOULD SHIFT THE AXIS OF EXTREME HEAT MORE TOWARD THE
SOUTHWESTERN CONUS ALTHOUGH THE PANHANDLES WILL CONTINUE TO SEE
ABOVE NORMAL TEMPS IN THE 90S. NOT OUT OF THE QUESTION THERE CAN BE
SOME ISOLATED DIURNALLY DRIVEN THUNDERSTORMS ON THE HIGH TERRAIN IF
MONSOONAL MOISTURE GETS TRAPPED UNDERNEATH THE RIDGE. ALTHOUGH WITH
THE FLOW ALOFT TRENDING TO THE NORTHEAST...THIS IS NOT A FAVORABLE
SETUP FOR STORMS TO MOVE INTO THE WESTERN TX/OK PANHANDLES. THUS
HAVE HAVE OPTED TO KEEP POPS BELOW MENTION BEYOND TUESDAY NIGHT.

CLK

FIRE WEATHER...
RAIN CHANCES WILL INCREASE TONIGHT AND OVER THE WEEKEND AS MOISTURE
INCREASES ACROSS THE AREA. IN ADDITION...A COLD FRONT WILL PUSH
INTO THE AREA SATURDAY PROVIDING A FOCUS FOR STORMS ESPECIALLY
SATURDAY EVENING. ALTHOUGH THE COVERAGE OF STORMS IS NOT EXPECTED
TO BE WIDESPREAD...HIGHER ATMOSPHERIC MOISTURE CAN LEAD TO LOCALIZED
AREAS OF HEAVY RAINFALL. THUNDERSTORMS CAN LINGER INTO SUNDAY
MORNING ACROSS THE NORTHERN TX/OK PANHANDLES OTHERWISE EXPECT
MAINLY DRY WX TO RETURN TO THE PANHANDLES THROUGH MUCH OF THE WEEK.
ALTHOUGH TEMPS WILL CONTINUE TO RUN WELL ABOVE NORMAL NEXT WEEK...
MINIMUM RELATIVE HUMIDITIES SHOULD STAY ABOVE 20 PERCENT WHILE 20
FOOT WINDS REMAIN UNDER 20 MPH. THIS SHOULD PRECLUDE ELEVATED AND
CRITICAL FIRE WX CONDITIONS.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/13
Hazardous weather outlook, Aug 3, 3:20 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT FRI AUG 3 2012

OKZ001>003-TXZ001>020-041100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
320 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT THE FAR SOUTHERN TEXAS
PANHANDLE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE
HOWEVER SOME OF THE STRONGER STORMS CAN PRODUCE GUSTY WINDS TO
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY
ACROSS THE NORTHERN TEXAS AND OKLAHOMA PANHANDLES AND TUESDAY EVENING
ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGER STORMS CAN PRODUCE
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Aug 3, 5:20 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI AUG 3 2012

TXZ011-016-032245-
DEAF SMITH TX-OLDHAM TX-
520 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR OLDHAM AND DEAF SMITH
COUNTIES.

AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ADRIAN...OR
ABOUT 11 MILES SOUTHWEST OF VEGA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 3, 6:12 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT FRI AUG 3 2012

TXZ011-016-032345-
DEAF SMITH TX-OLDHAM TX-
612 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR OLDHAM AND DEAF SMITH
COUNTIES.

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF ADRIAN...OR
ABOUT 20 MILES WEST OF VEGA...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 3, 7:13 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CDT FRI AUG 3 2012

OKZ003-040045-
BEAVER OK-
713 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR BEAVER COUNTY.

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES WEST OF SLAPOUT...OR ABOUT
20 MILES SOUTHEAST OF BEAVER...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Aug 3, 8:00 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
800 PM CDT FRI AUG 3 2012

OKZ002-003-040145-
TEXAS OK-BEAVER OK-
800 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 754 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES NORTHWEST OF TURPIN...OR
ABOUT 10 MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.